ConsumerLab.com uses JavaScript to provide the best possible experience for our content, but your browser has it disabled. Learn how to enable it here.

About ConsumerLab.com

Posted August 25, 2009

Hepatitis Associated with Herbal Supplement Containing Artemisinin

The August 14, 2009 edition of the Center for Disease Control's (CDC) Morbidity and Mortality Weekly Report includes case report of hepatitis associated with use of an herbal supplement containing artemisinin.

Artemisinin is one of a class of compounds that have potent antimalarial activity. In combination with other drugs (artemisinin combination therapy), these compounds are the first-line treatment recommended by the World Health Organization for Plasmodium falciparum infections.

Artemisinins have been available in the United States without a prescription as herbal supplements for at least 10 years; these supplements are marketed for general health maintenance and for treatment of parasitic infections and cancers.

On August 27, 2008, CDC was notified of a patient who developed hepatitis after a 1-week course of an herbal supplement containing artemisinin. The patient had abdominal pain, dark urine, and laboratory results consistent with hepatitis (e.g., serum alanine aminotransferase of 898 IU/L [normal: 10--55 IU/L]). Samples of the supplement were sent to CDC and the Georgia Institute of Technology for analysis to determine the amount of artemisinin and to identify any contaminants. Analysis indicated that the supplement contained 94%--97% of the 100 mg of artemisinin stated on the packaging and the supplement contained no other common pharmaceutical active ingredients.

While more data are needed to establish any causal connection between artemisinin and hepatitis, the 10-day regimen of artemisinin herbal supplment at 7.5mg/kg/day described in this report is substantially more than the dosage of artesunate routinely used for treatment of malaria.

Given the patient's clinical course and laboratory evaluation, CDC investigators concluded that the hepatitis might have been associated with ingestion of the herbal supplement containing artemisinin.

Health-care providers should be aware of the possibility of hepatic toxicity in patients taking herbal supplements containing artemisinin.